The Annals of Probability

Cluster sets for partial sums and partial sum processes

Uwe Einmahl and Jim Kuelbs

Full-text: Open access

Abstract

Let $X,X_{1},X_{2},\ldots$ be i.i.d. mean zero random vectors with values in a separable Banach space $B$, $S_{n}=X_{1}+\cdots+X_{n}$ for $n\ge1$, and assume $\{c_{n}:n\ge1\}$ is a suitably regular sequence of constants. Furthermore, let $S_{(n)}(t)$, $0\le t\le1$ be the corresponding linearly interpolated partial sum processes. We study the cluster sets $A=C(\{S_{n}/c_{n}\})$ and $\mathcal{A}=C(\{S_{(n)}(\cdot)/c_{n}\})$. In particular, $A$ and $\mathcal{A}$ are shown to be nonrandom, and we derive criteria when elements in $B$ and continuous functions $f:[0,1]\to B$ belong to $A$ and $\mathcal{A}$, respectively. When $B=\mathbb{R}^{d}$ we refine our clustering criteria to show both $A$ and $\mathcal{A}$ are compact, symmetric, and star-like, and also obtain both upper and lower bound sets for $\mathcal{A}$. When the coordinates of $X$ in $\mathbb{R}^{d}$ are independent random variables, we are able to represent $\mathcal{A}$ in terms of $A$ and the classical Strassen set $\mathcal{K}$, and, except for degenerate cases, show $\mathcal{A}$ is strictly larger than the lower bound set whenever $d\ge2$. In addition, we show that for any compact, symmetric, star-like subset $A$ of $\mathbb{R}^{d}$, there exists an $X$ such that the corresponding functional cluster set $\mathcal{A}$ is always the lower bound subset. If $d=2$, then additional refinements identify $\mathcal{A}$ as a subset of $\{(x_{1}g_{1},x_{2}g_{2}):(x_{1},x_{2})\in A,g_{1},g_{2}\in\mathcal{K}\}$, which is the functional cluster set obtained when the coordinates are assumed to be independent.

Article information

Source
Ann. Probab., Volume 42, Number 3 (2014), 1121-1160.

Dates
First available in Project Euclid: 26 March 2014

Permanent link to this document
https://projecteuclid.org/euclid.aop/1395838125

Digital Object Identifier
doi:10.1214/12-AOP827

Mathematical Reviews number (MathSciNet)
MR3189067

Zentralblatt MATH identifier
1306.60021

Subjects
Primary: 60F15: Strong theorems 60F17: Functional limit theorems; invariance principles

Keywords
Cluster sets partial sum processes functional LIL-type results

Citation

Einmahl, Uwe; Kuelbs, Jim. Cluster sets for partial sums and partial sum processes. Ann. Probab. 42 (2014), no. 3, 1121--1160. doi:10.1214/12-AOP827. https://projecteuclid.org/euclid.aop/1395838125


Export citation

References

  • [1] Day, M. M. (1973). Normed Linear Spaces, 3rd ed. Springer, New York.
  • [2] de la Peña, V. H. and Giné, E. (1999). Decoupling: From Dependence to Independence, Randomly Stopped Processes. $U$-Statistics and Processes. Martingales and Beyond. Springer, New York.
  • [3] Einmahl, U. (1993). Toward a general law of the iterated logarithm in Banach space. Ann. Probab. 21 2012–2045.
  • [4] Einmahl, U. (1995). On the cluster set problem for the generalized law of the iterated logarithm in Euclidean space. Ann. Probab. 23 817–851.
  • [5] Einmahl, U. (2007). A generalization of Strassen’s functional LIL. J. Theoret. Probab. 20 901–915.
  • [6] Einmahl, U. (2009). A new strong invariance principle for sums of independent random vectors. J. Math. Sci. 163 311–327.
  • [7] Einmahl, U. and Kuelbs, J. (2001). Cluster sets for a generalized law of the iterated logarithm in Banach spaces. Ann. Probab. 29 1451–1475.
  • [8] Einmahl, U. and Li, D. (2005). Some results on two-sided LIL behavior. Ann. Probab. 33 1601–1624.
  • [9] Einmahl, U. and Li, D. (2008). Characterization of LIL behavior in Banach space. Trans. Amer. Math. Soc. 360 6677–6693.
  • [10] Grill, K. (1991). A $\liminf$ result in Strassen’s law of the iterated logarithm. Probab. Theory Related Fields 89 149–157.
  • [11] Kesten, H. (1970). The limit points of a normalized random walk. Ann. Math. Statist. 41 1173–1205.
  • [12] Klass, M. J. (1976). Toward a universal law of the iterated logarithm. I. Z. Wahrsch. Verw. Gebiete 36 165–178.
  • [13] Kuelbs, J. (1981). When is the cluster set of $S_{n}/a_{n}$ empty? Ann. Probab. 9 377–394.
  • [14] Kuelbs, J. (1985). The LIL when $X$ is in the domain of attraction of a Gaussian law. Ann. Probab. 13 825–859.
  • [15] Kuelbs, J., Li, W. V. and Linde, W. (1994). The Gaussian measure of shifted balls. Probab. Theory Related Fields 98 143–162.
  • [16] Kuelbs, J. and Zinn, J. (2008). Another view of the CLT in Banach spaces. J. Theoret. Probab. 21 982–1029.
  • [17] Lindenstrauss, J. and Tzafriri, L. (1977). Classical Banach Spaces. I: Sequence Spaces. Springer, Berlin.
  • [18] Sakhanenko, A. I. (2000). A new way to obtain estimates in the invariance principle. In High Dimensional Probability, II (Seattle, WA, 1999). Progress in Probability 47 223–245. Birkhäuser, Boston, MA.
  • [19] Talagrand, M. (1992). On the rate of clustering in Strassen’s LIL for Brownian motion. In Probability in Banach Spaces (R. Dudley, M. Hahn and J. Kuelbs, eds.) 8 333–347. Birkhäuser, Boston.